Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 243, NWS Indianapolis, IN

June 22, 2006Montgomery County, Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 22, 2006, 12:50 PM EDT for Montgomery County, Tippecanoe County, Indiana. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2006, 12:50 PM EDT (16:50 UTC)
Expired
Jun 22, 2006, 1:30 PM EDT
In force
40 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Montgomery County, IN, Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 80 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 1:15 PM EDTTSTM WND DMGDarlington, INCOUPLE TREES DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 9:24 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1783 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 221650
SVRIND
INC107-157-221730-
/O.NEW.KIND.SV.W.0243.060622T1650Z-060622T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1250 PM EDT THU JUN 22 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MONTGOMERY COUNTY IN WEST CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF CRAWFORDSVILLE...
  SOUTHERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 130 PM EDT

* AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WINGATE...OR ABOUT 13 MILES NORTHWEST OF CRAWFORDSVILLE...AND
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW RICHMOND AROUND 100 PM EDT...
  CRAWFORDSVILLE AROUND 105 PM EDT...
  LINDEN AROUND 110 PM EDT...
  DARLINGTON AROUND 125 PM EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4029 8711 4001 8710 4004 8672 4040 8671

$$

CO
3 follow-up statements
000 
WWUS53 KIND 221706
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
106 PM EDT THU JUN 22 2006

INC107-157-221730-
/O.CON.KIND.SV.W.0243.000000T0000Z-060622T1730Z/
MONTGOMERY IN-TIPPECANOE IN-
106 PM EDT THU JUN 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR NORTHERN MONTGOMERY AND SOUTHERN TIPPECANOE COUNTIES...

AT 103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
LINDEN...OR ABOUT 10 MILES NORTH OF CRAWFORDSVILLE...MOVING EAST AT
25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DARLINGTON AROUND 120 PM EDT...
  CLARKS HILL AROUND 125 PM EDT...

LAT...LON 4029 8711 4001 8710 4004 8672 4040 8671

$$

CO
000 
WWUS53 KIND 221719
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
119 PM EDT THU JUN 22 2006

INC107-157-221730-
/O.CON.KIND.SV.W.0243.000000T0000Z-060622T1730Z/
MONTGOMERY IN-TIPPECANOE IN-
119 PM EDT THU JUN 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR NORTHERN MONTGOMERY AND SOUTHERN TIPPECANOE COUNTIES...

AT 116 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
NEAR CLARKS HILL...OR ABOUT 12 MILES NORTHEAST OF CRAWFORDSVILLE...
MOVING EAST AT 25 MPH.

LAT...LON 4029 8711 4001 8710 4004 8672 4040 8671

$$

CO
000 
WWUS53 KIND 221730
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
130 PM EDT THU JUN 22 2006

INC107-157-221740-
/O.EXP.KIND.SV.W.0243.000000T0000Z-060622T1730Z/
MONTGOMERY IN-TIPPECANOE IN-
130 PM EDT THU JUN 22 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONTGOMERY AND
SOUTHERN TIPPECANOE COUNTIES EXPIRES AT 130 PM EDT...

LAT...LON 4029 8711 4001 8710 4004 8672 4040 8671

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 12:45 PM EDT, 5 minutes earlier.

Area forecast discussion, Jun 22, 12:45 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1245 PM EDT THU JUN 22 2006

.AVIATION...

FOR 221800Z TAFS...INTITAL LINE OF CONVECTION ALONG OUTFLOW BOUNDARY
WILL BE MOVING NEAR OR ACRSS TAF SITES AT ISSUANCE TIME. WILL TRY TO
TIME THESE RIGHT AT ISSUANCE TIME IF POSSIBLE. OTHERWISE WILL STICK
WITH VCTS. SHOULD BE A LULL IN ORGANIZED ACTIVITY BEFORE NEXT WAVE
ARRIVES AFTER 00Z. WITH WIDESPREAD FORCING AVAILABLE LOOKS TO BE A
GOOD ENOUGH CHANCE FOR RAIN TO PUT IN MAIN BODY OF TAFS AT THAT
TIME. AS RAIN BECOMES MORE WIDESPREAD...MVFR CONDITIONS SHOULD
DEVELOP. CONDITIONS WILL IMPROVE DURING FRIDAY MORNING.

&&

.PREV DISCUSSION... (ISSUED 340 AM EDT THU JUN 22 2006)

DISCUSSION FOR ZONES AND GRIDS...WEATHER HAS QUIETED DOWN FOR THE
MOMENT ACROSS INDIANA.  SATELLITE SHOWS A LARGE CLUSTER OF
THUNDERSTORMS ACROSS NORTHERN OHIO AND ACROSS NORTHWEST MISSOURI AND
KANSAS. SURFACE ANALYSIS SHOWED A SLOW MOVING COLD FRONT FROM
EASTERN WISCONSIN TO NORTHERN MISSOURI.

THE BIGGEST PROBLEM CONTINUE TO BE CHANCES OF THUNDERSTORMS NEXT
SEVERAL DAYS AND POSSIBILITY OF HEAVY RAIN TONIGHT AND FRIDAY.

GFS STILL SEEMS TO BE SUFFERING FROM CONVECTIVE FEEDBACK PROBLEMS
WITH LARGE AREA OF CONVECTION OVER THE PLAINS.  NAM SEEMS FAIRLY
CONSISTENT WITH PREVIOUS RUN AND WILL GO CLOSE TO THE NAM NEXT FEW
DAYS.  ONE PLACE I WILL DIFFER A LITTLE TODAY IS NAM MAY BE A TAD
FAST WITH COLD FRONT.  THUS AXIS OF THUNDERSTORMS MAY BE A LITTLE
FARTHER NORTH LATE TODAY THAN INDICATED BY NAM.

AIRMASS STARTS OUT SOMEWHAT CAPPED THIS MORNING AND WILL NOT BEGIN
THUNDERSTORMS UNTIL THIS AFTERNOON ACROSS OUR REGION. WEAK COLD
FRONT WILL MOVE TO NORTH PORTIONS OF OUR FORECAST AREA BY 00Z AND TO
SOUTHERN INDIANA OVERNIGHT.  NAM INDICATES CAPES UP TO 3000 J/KG AND
STRONG THUNDERSTORMS CAN BE EXPECTED LATE TODAY.

NAM STILL INDICATES A COUPLE ROUNDS OF MODERATE TO HEAVY RAINFALL
TONIGHT AND EARLY FRIDAY AS A S/W MOVES EAST FROM THE CENTRAL PLAINS
ALONG THE FRONT.  850 MB DOES NOT SHOW A VERY STRONG JET BUT THERE
IS WEAK CONVERGENCE AND ALSO THERE IS UPPER DIFFLUENCE AS FROM A 300
MB JET OVER THE EASTERN GREAT LAKES.  PRECIPITABLE WATER IS AROUND 2
INCHES.  I DONT BELIEVE THIS WILL BE A BIG HEAVY RAIN EVENT...BUT
THERE ARE ENOUGH THING FAVORING IT TO KEEP MENTION OF HEAVY RAIN IN
FORECAST FOR TONIGHT AND IN THE SOUTH EARLY FRIDAY.

COLD FRONT CONTINUES MOVING SOUTH FRIDAY INTO SATURDAY.  GFS WITH
ITS CONVECTIVE FEEDBACK PROBLEMS OVERDEVELOPS A LOW PRESSURE SYSTEM
OVER THE VALLEY AND IS TOO SLOW IN MOVING IT EAST OUT OF OUR REGION
FRIDAY NIGHT AND SATURDAY.

OVERALL EXTENDED FORECAST LOOKS OK.  ONLY CHANGE WAS TO DROP MENTION
OF THUNDERSTORMS ON SUNDAY AS WEAK UPPER TROUGH IS TOO FAR WEST
SUNDAY TO HAVE ANY EFFECT ON OUR WEATHER.  WILL USE A MOS BLEND ON
TEMPERATURES. WITH IT STARTING OUT VERY WARM THIS MORNING WILL GO A
DEGREE OR TWO HIGHER TODAY THAN PREVIOUS FORECAST.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...CS
PUBLIC...JEH
Hazardous weather outlook, Jun 22, 9:32 AM EDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
932 AM EDT THU JUN 22 2006

INZ021-028>031-035>049-051>057-060>065-067>072-231345-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
832 AM CDT THU JUN 22 2006 /932 AM EDT THU JUN 22 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...VERY HEAVY RAIN IS POSSIBLE TONIGHT. A FEW AREAS MAY
EXPERIENCE LOW LAND FLOODING.

A SLOW MOVING COLD FRONT FROM SOUTHERN WISCONSIN TO NORTHERN
MISSOURI WILL MOVE TO CENTRAL INDIANA BY THIS EVENING. A WEATHER
DISTURBANCE MOVING OUT OF THE PLAINS WILL AND A HOT UNSTABLE
AIRMASS OVER INDIANA WILL CAUSE THUNDERSTORMS TO DEVELOP TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY ALONG AND
SOUTH OF A TERRE HAUTE TO MUNCIE LINE WITH THE MAIN THREAT AGAIN
BEING DAMAGING WINDS AND LARGE HAIL. IN ADDITION HEAVY RAINFALL IS
POSSIBLE FRIDAY SOUTH OF INTERSTATE 70.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY FRIDAY NIGHT AND
SATURDAY OVER THE SOUTHERN PORTIONS OF CENTRAL INDIANA. THERE IS
ALSO A SLIGHT CHANCE OF THUNDERSTORMS REGION WIDE MONDAY THROUGH
WEDNESDAY. AT THIS TIME THESE ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 12:28 PM EDTSevere Thunderstorm WarningINDFountain, Vermillion39 min
Jun 22, 12:32 PM EDTSevere Thunderstorm WarningINDCarroll45 min
Jun 22, 12:56 PM EDTSevere Thunderstorm WarningINDHoward64 min
Jun 22, 1:05 PM EDTSevere Thunderstorm WarningINDClay, Sullivan, Vigo40 min
Jun 22, 1:47 PM EDTSevere Thunderstorm WarningINDBoone43 min
Jun 22, 2:28 PM EDTSevere Thunderstorm WarningINDMorgan32 min
Jun 22, 2:30 PM EDTSevere Thunderstorm WarningINDHendricks, Marion60 min
Jun 22, 3:00 PM EDTSevere Thunderstorm WarningINDJohnson30 min
Jun 22, 3:11 PM EDTSevere Thunderstorm WarningINDHancock64 min
Jun 22, 3:27 PM EDTSevere Thunderstorm WarningINDJohnson, Shelby48 min
Jun 22, 3:41 PM EDTSevere Thunderstorm WarningINDRush49 min
Jun 22, 3:45 PM EDTSevere Thunderstorm WarningINDBartholomew45 min
Jun 22, 4:04 PM EDTSevere Thunderstorm WarningINDBartholomew41 min
Jun 22, 5:04 PM EDTSevere Thunderstorm WarningINDKnox56 min
Jun 22, 5:06 PM EDTSevere Thunderstorm WarningINDJennings39 min
Jun 22, 5:46 PM EDTSevere Thunderstorm WarningINDGreene44 min
Jun 22, 6:19 PM EDTSevere Thunderstorm WarningINDClay, Sullivan, Vigo56 min
Jun 22, 6:33 PM EDTSevere Thunderstorm WarningINDOwen42 min
Jun 22, 6:45 PM EDTSevere Thunderstorm WarningINDClay, Parke, Vigo45 min
Jun 22, 6:57 PM EDTSevere Thunderstorm WarningINDMorgan, Putnam48 min
Jun 22, 7:48 PM EDTFlash Flood WarningINDClay, Daviess, Greene, Knox, Martin, Owen and 5 more4 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.